Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 24, NWS Tallahassee, FL

January 27, 20244 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 27, 2024, 3:57 PM EST for 4 counties in Florida. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2024, 3:57 PM EST (20:57 UTC)
Expired
Jan 27, 2024, 5:30 PM EST
In force
93 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, FL, Gulf County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 63 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 27, 2:10 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2024-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2024-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 27, 3:38 PM EST, 19 minutes earlier.

Area forecast discussion, Jan 27, 3:38 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
338 PM EST Sat Jan 27 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Sunday)
Issued at 255 PM EST Sat Jan 27 2024

The surface low and associated cold front that are bringing severe
thunderstorms to the area today will be well north and east of the
area by sunrise. The upper level trough that has been the main
driver of this aforementioned surface low and cold front will
continue to dig southward into the region Sunday, which will lead to
geopotential height falls and gusty conditions across the area.
Surface high pressure over eastern Texas will push into the region
on Sunday in the wake of the upper level upper level trough, which
will aid in the gusty winds, with a tight pressure gradient
developing over the region in conjunction with the aforementioned
height falls. Enough moisture at the 900 mb level will lead to a
very shallow cloud base that will persist through much of the day on
Sunday. This will similarly keep temperatures cool in conjunction
with the cold front passing through the area tonight. Given the cold
air advection pushing into the region in the wake of the cold
frontal passage high temperatures will struggle to reach the low 60s
areawide, with only the SE Big Bend reaching the low 60s for the
region.  Temperatures tonight will fall into the mid to upper 40s
areawide.

&&

.SHORT AND LONG TERM...
(Sunday night through Friday)
Issued at 255 PM EST Sat Jan 27 2024

Dry weather is forecast for this stretch of the forecast.
Ensembles and cluster analysis show upper level troughing moving
east by midweek, allowing for upper level ridging move in from the
west. At the surface northwest flow starts the period off leaving
us with seasonably chilly temperatures Sunday into Monday. Then,
surface high pressure builds along the Gulf for Monday and
Tuesday. A dry frontal passage should pass through midweek, but
will be followed by another round of high pressure.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM EST Sat Jan 27 2024

Guidance has struggled with the evolution of the cloud bases
today, with the area generally clearing out ahead of a developing
line of thunderstorms currently moving into Walton and Geneva
counties. VFR conditions are expected to prevail at ABY, VLD, and
TLH for the next few hours before the line of storms push through
the area. DHN and ECP are currently observing MVFR restrictions,
which are expected to continue through the end of the TAF period.
Once the line of storms moves through region, MVFR to IFR CIGs are
expected to develop behind the line of storms, and will persist
through the end of the TAF period at all terminals before VFR
conditions look to return shortly after 18 UTC Sunday.

&&

.MARINE...
Issued at 255 PM EST Sat Jan 27 2024

A line of showers and thunderstorms will move across the the
waters this afternoon and evening. Frequent lightning, gusty
winds, heavy rain, and waterspouts will be possible with its
passage. Ahead of these storms and the trailing cold front,
moderate to fresh southerly prevail. The cold front is expected
track through tonight and will shift winds to the northwest and
increase to fresh or strong breezes, with near gale force gusts
being possible. Winds will generally hold through Monday morning
before becoming moderate northerly breezes late in the day. High
pressure will expand along the northern Gulf Coast on Monday night
and Tuesday. A dry reinforcing cold front will pass late
Wednesday.

&&

.FIRE WEATHER...
Issued at 255 PM EST Sat Jan 27 2024

The line of thunderstorms will continue to progress through the area
through the remainder of the afternoon and evening. As the storms
push through the area, they are expected to weaken as they enter
into the Big Bend and southwest Georgia along the I-75 corridor. The
cold front will move through the region overnight tonight, which
will lead to moderate to strong northwest flow across the region on
Sunday. Surface high pressure will move into the region Sunday and
into Monday, and looks to remain in place over the southeast through
the end of the work week, which will keep the area dry. There are no
fire weather concerns at this time for the region.

&&

.HYDROLOGY...
Issued at 255 PM EST Sat Jan 27 2024

No major changes to the rainfall forecast this afternoon as a
line of showers and thunderstorms will move through the region
this afternoon and evening. For our central time zones, 0.5 to 1.5
inches of rain are forecast while the eastern time zones range
from 0.15 to 0.80 inches. The PWAT value from our 18Z launch was
1.37 inches. The SPC mesoanalyst page has a 1.4 inches to 1.8
inches, with the heaviest axis over SE AL and the W FL Panhandle.
This could lead to heavier periods of rain in the strongest of
showers or thunderstorms. Nuisance flooding is possible such as
run off issues in urban or poor drainage areas.

Starting late tonight and into Monday, a stretch of dry weather is
forecast. Therefore no flooding is expected during this period.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   48  58  42  60 /  40   0   0   0
Panama City   47  59  41  59 /  20   0   0   0
Dothan        45  55  39  57 /  40   0   0   0
Albany        46  55  41  58 /  60   0   0   0
Valdosta      49  59  42  59 /  60   0   0   0
Cross City    54  63  42  60 /  70   0   0   0
Apalachicola  48  58  42  58 /  40   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday afternoon for FLZ108-112-
     114-115.

GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM Sunday to 10 AM EST Monday for
     GMZ730-765.

     Small Craft Advisory from 11 PM EST /10 PM CST/ this evening to
     10 AM EST /9 AM CST/ Monday for GMZ750-752-755-770-772-775.

&&

NEAR TERM...Bunker
SHORT TERM...KR
LONG TERM....KR
AVIATION...Bunker
MARINE...KR
FIRE WEATHER...Bunker
HYDROLOGY...KR

In the hours before

Special weather statement, Jan 27, 1:51 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1251 PM CST Sat Jan 27 2024

ALZ066>069-FLZ009-011-271945-
Dale AL-Henry AL-Geneva AL-Houston AL-Holmes FL-Jackson FL-
1251 PM CST Sat Jan 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN DALE...SOUTHWESTERN
HENRY...EASTERN GENEVA...CENTRAL HOUSTON...NORTHWESTERN JACKSON AND
NORTHEASTERN HOLMES COUNTIES THROUGH 145 PM CST...

At 1251 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Hartford to 6 miles east of
Geneva to 10 miles northeast of De Funiak Springs. Movement was
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Graceville, Headland, Dothan, Fort Novosel, Taylor, Midland City,
Kinsey, Slocomb, Cowarts, Newton, Webb, Pinckard, Malvern, Rehobeth,
Grimes, Avon, Esto, Napier Field, Madrid, and Noma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3090 8582 3098 8569 3108 8561 3123 8560
      3135 8568 3138 8548 3135 8531 3121 8527
      3104 8535 3096 8544 3092 8557
TIME...MOT...LOC 1851Z 239DEG 26KT 3120 8567 3101 8577 3082 8599

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

97-OLIVER
Local storm report, Jan 27, 3:20 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
320 PM EST Sat Jan 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     Tstm Wnd Gst     1 ENE Gulf Resort Beach 30.23N 85.88W
01/27/2024  M48 MPH          Bay                FL   Mesonet

            Mesonet station XPAN Panama City Beach.

0310 PM     Tstm Wnd Gst     2 N Magnolia Beach      30.19N 85.72W
01/27/2024  M40 MPH          Bay                FL   Mesonet

            Mesonet station 0239W 2.1 N Magnolia Beach
            (WEATHERSTEM).

0310 PM     Tstm Wnd Gst     2 NNE Gulf Lagoon Beach 30.20N 85.77W
01/27/2024  M40 MPH          Bay                FL   Mesonet

            Mesonet station 1494W Fswn Panama City Beach
            Sports Co.

&&
Special weather statement, Jan 27, 3:31 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
231 PM CST Sat Jan 27 2024

ALZ068-069-FLZ009>011-272115-
Geneva AL-Houston AL-Holmes FL-Jackson FL-Washington FL-
231 PM CST Sat Jan 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GENEVA...SOUTH
CENTRAL HOUSTON...WESTERN JACKSON...EASTERN HOLMES AND NORTHEASTERN
WASHINGTON COUNTIES THROUGH 315 PM CST...

At 231 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Chipley to near Bonifay to
near Vernon. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cottonwood, Vernon, Chipley, Graceville, Bonifay, Marianna, Slocomb,
Bradford, Malone, Cottondale, Greenwood, Alford, Caryville, Wausau,
Esto, Madrid, Westville, Campbellton, Noma, and Whitehead Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 600 PM CST for the Panhandle
of Florida.

&&

LAT...LON 3092 8576 3111 8556 3113 8529 3091 8511
      3067 8528 3059 8546 3056 8580 3065 8584
      3077 8584
TIME...MOT...LOC 2031Z 221DEG 40KT 3082 8578 3073 8568 3061 8576

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

97-OLIVER
Special weather statement, Jan 27, 3:38 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
338 PM EST Sat Jan 27 2024

FLZ013>017-026-027-114-115-272130-
Inland Franklin FL-Liberty FL-Gadsden FL-Calhoun FL-Inland Gulf FL-
Coastal Franklin FL-Inland Wakulla FL-Leon FL-Coastal Gulf FL-
338 PM EST Sat Jan 27 2024

...STRONG THUNDERSTORMS WILL IMPACT GULF AND CALHOUN COUNTIES IN THE
PANHANDLE OF FLORIDA...NORTHWESTERN WAKULLA...SOUTHWESTERN GADSDEN...
LIBERTY...SOUTHWESTERN LEON AND FRANKLIN COUNTIES IN BIG BEND FLORIDA
THROUGH 430 PM EST/330 PM CST/...

At 338 PM EST/238 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles southeast of
Chipley to 8 miles northwest of Stonemill Creek to 12 miles southwest
of Port St. Joe. Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eastpoint, Apalachicola, Blountstown, Port St. Joe, Stonemill Creek,
Orange, Franklin, Wewahitchka, Bristol, Altha, Rock Bluff,
Honeyville, Jewel Fire Tower, Moose Pond, Clarksville, Ocheesee,
Selman, Abe Springs, Royal Bluff, and Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM EST/600 PM CST/ for
Big Bend and the Panhandle of Florida.

&&

LAT...LON 2960 8530 3020 8535 3020 8539 3057 8538
      3057 8518 3061 8517 3061 8488 3043 8461
      2973 8476
TIME...MOT...LOC 2038Z 248DEG 37KT 3058 8544 3022 8529 2966 8541

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

97-OLIVER
Local storm report, Jan 27, 3:42 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
342 PM EST Sat Jan 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Tstm Wnd Gst     1 E Saint Andrews State 30.13N 85.72W
01/27/2024  M40 MPH          GMZ750             FL   Mesonet

            Mesonet station XSTA St. Andrew Bay.

&&
Local storm report, Jan 27, 3:43 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
343 PM EST Sat Jan 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Gst     2 SSE Saint Joseph Stat 29.76N 85.40W
01/27/2024  E40 MPH          Gulf               FL   Mesonet

            Ambient Weather Station at Cape San Blas
            gusted to 40 mph.

&&

EB

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 8:47 PM ESTDense Fog AdvisoryTAEDixie, Franklin, Gadsden, Jefferson, Lafayette, Leon and 3 more13 hr
Jan 27, 12:52 PM ESTAreal Flood AdvisoryTAEWalton113 min
Jan 27, 1:40 PM ESTSpecial Marine WarningTAE3 hr
Jan 27, 2:00 PM ESTAreal Flood AdvisoryTAEHolmes, Walton2 hr
Jan 27, 2:26 PM ESTSevere Thunderstorm WarningTAEBay, Gulf, Walton, Washington81 min
Jan 27, 2:31 PM ESTAreal Flood AdvisoryTAEHolmes, Jackson119 min
Jan 27, 2:34 PM ESTSpecial Marine WarningTAE3 hr
Jan 27, 2:37 PM ESTSmall Craft AdvisoryTAE44 hr
Jan 27, 3:31 PM ESTSpecial Weather StatementTAEJackson, Washington44 min
Jan 27, 3:35 PM ESTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington55 min
Jan 27, 3:38 PM ESTSpecial Weather StatementTAECalhoun, Gulf, Liberty52 min
Jan 27, 4:22 PM ESTSpecial Weather StatementTAEGadsden, Jackson38 min
Jan 27, 4:33 PM ESTSpecial Marine WarningTAE3 hr
Jan 27, 5:02 PM ESTSpecial Weather StatementTAELeon28 min
Jan 27, 5:16 PM ESTSpecial Weather StatementTAEJefferson44 min
Jan 27, 5:34 PM ESTSpecial Weather StatementTAEMadison, Taylor56 min
Jan 27, 6:20 PM ESTSpecial Weather StatementTAELafayette40 min
Jan 27, 6:29 PM ESTSpecial Weather StatementTAEDixie61 min
Jan 27, 5:21 PM ESTSpecial Weather StatementTAEThomas39 min
Jan 27, 5:39 PM ESTSpecial Weather StatementTAEDougherty51 min
Jan 27, 5:40 PM ESTSpecial Weather StatementTAEBrooks50 min
Jan 27, 6:06 PM ESTSpecial Weather StatementTAELowndes54 min
Jan 27, 11:45 AM ESTSpecial Weather StatementTAEGeneva45 min
Jan 27, 1:24 PM ESTSpecial Weather StatementTAEGeneva51 min
Jan 27, 1:51 PM ESTSpecial Weather StatementTAEHouston54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.